Montana, 2011

Flooding in Montana, June 7 to 9, 2011

June 7 to 9, 2011 · NWS GGW · 4 events in 4 counties and zones

Runoff from heavy rainfall from overnight on the 6th-7th and during the 7th brought flooding to the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Runoff from heavy rainfall from overnight on the 6th-7th and during the 7th brought flooding to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 7, 2:50 AM MST, 32 minutes earlier.

Area forecast discussion, Jun 7, 2:50 AM MST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
350 AM MDT TUE JUN 7 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH THURSDAY...
MORE SIGNIFICANT RAINFALL POSSIBLE TODAY AS STACKED LOW MOVES
THROUGH EASTERN MONTANA AND NORTH DAKOTA. THE SURFACE LOW
CURRENTLY IN SE MONTANA WILL MOVE TO NORTH DAKOTA WHILE THE UPPER
LOW TRACKS ALONG THE YELLOWSTONE RIVER TODAY. MORE HEAVY RAIN WILL
FALL NORTH OF THE LOW TRACK ON TOP OF THE INCH OR SO OF RAIN THAT
FELL OVERNIGHT. THIS RAIN WILL ADD TO THE FLOODING ALREADY IN
PLACE AND FLOOD NEW AREAS. ALSO...LOOK FOR STRONG NORTH TO
NORTHEAST WINDS WITH SPEEDS CLOSE TO WARNING CRITERIA THIS
MORNING. WILL HOLD OFF ON ISSUING A HIGH WIND WARNING AT THIS
TIME. WILL MAINTAIN LAKE WIND ADVISORY. THE SE ZONES WILL SEE DRY
SLOTTING AT TIMES TODAY REDUCING THE AMOUNT OF RAINFALL THAT
OCCURS THERE.

THE STORM SYSTEM WILL MOVE TO THE EAST TONIGHT ALLOWING THE
SHOWERS TO DIMINISH FROM WEST TO EAST. WITH HIGH PRESSURE MOVING
INTO THE REGION TONIGHT...WINDS WILL DROP OFF ALLOW THE LAKE WIND
ADVISORY TO END BY WEDNESDAY MORNING.

HIGH PRESSURE WILL KEEP WEDNESDAY DRY FOR THE MOST PART WITH LIGHT
WINDS. A SHORTWAVE MOVING THROUGH SOUTHEAST MONTANA IN THE
AFTERNOON COULD BRING A SHOWER TO PARTS OF THE AREA. WILL MENTION
A SLIGHT CHANCE FOR NOW.

THE NEXT UPPER TROUGH MOVES ACROSS MONTANA WEDNESDAY NIGHT AND
THURSDAY. MODELS DIFFER SOMEWHAT ON HOW MUCH OF THE FORECAST AREA
WILL SEE RAIN FROM THIS SYSTEM. THEY HAVE BETTER CHANCES OF RAIN
SOUTH OF THE MISSOURI RIVER THAN TO THE NORTH AT THIS TIME. WILL
FOCUS THE HIGHER CHANCES OF SHOWERS AND THUNDERSTORMS TO THE
SOUTH. FORRESTER

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...

THE EXTENDED PERIOD BEGINS THURSDAY EVENING WITH THE AREA UNDER
AN UPPER LEVEL SHORTWAVE TROUGH WHICH WILL CONTINUE THE CHANCE OF
RAIN SHOWERS. THEN FRIDAY A NARROW UPPER RIDGE WILL BRING CUT OFF
MOST SHOWER ACTIVITY. THERE IS SOME DISAGREEMENT HERE BETWEEN THE
GFS AND EC WITH THE GFS MOVING EAST QUICKER. THE EC HANGS ONTO THE
TROUGH FOR OUR EASTERN ZONES A WHILE LONGER.

BOTH MODELS BRING IN THE NEXT UPPER TROUGH FROM THE PACNW...BUT
TIMING ISSUES CONTINUE. THE PERIOD THROUGH SATURDAY LOOKS SHOWERY.
THEN SATURDAY NIGHT AND SUNDAY A COLD FRONT SHOULD INCREASE THE
CHANCE FOR RAIN . THEN ANOTHER SHORTWAVE TROUGH DROPS INTO THE
PACNW SUNDAY NIGHT. AS THIS STORM SYSTEM DROPS FARTHER SOUTH
MONDAY THE BASE OF THE TROUGH PICKS UP PACIFIC MOISTURE AND
DIRECTS IT NORTH INTO MONTANA WHICH COULD PRODUCE MORE PERIODS OF
HEAVY RAIN.

WITH GENERAL AND PERPETUAL TROUGHINESS PROGGED TO PERSIST OVER THE
NORTHERN ROCKIES AND NORTHERN HIGH PLAINS THROUGHOUT THE ENTIRE
LONG TERM FORECAST PERIOD...OVERALL THE PERIOD WILL BE CONTINUED
WET WITH SEASONAL OR SLIGHTLY COOLER THAN NORMAL TEMPERATURES.
CONVECTIVE PARAMETERS ALSO SUGGEST ALL PERIODS OF RAIN SHOWERS
WILL BE ACCOMPANIED WITH SOME THUNDERSTORMS. WITH NONE OF THE LOWS
STACKING UP AND NO RAPID SURFACE PRESSURE FALLS...EXPECT NO STRONG
WINDS DURING THE PERIOD EXCEPT NEAR ANY THUNDERSTORMS THAT MIGHT
DEVELOP. SCT

&&

.AVIATION...
THE REMAINDER OF THE STRONG STORM SYSTEM WILL MOVE OVER THE AREA
TODAY BRINGING WIDESPREAD RAIN...ADDITIONAL ISOLATED THUNDERSTORMS
AND STRONG EASTERLY TO NORTHEASTERLY WINDS OF AROUND 25G35KTS. THE
STORM WILL MOVE OUT OF THE AREA LATER TONIGHT WHICH WILL DIMINISH
WINDS AND TAPER OFF THE RAIN. EXPECT CONDITIONS LESS THAN VFR AT
TIMES AND UPDATES TO THE TAFS BASED ON STORM CONDITIONS. SCT

&&

.HYDROLOGY...
FOR THE MILK AND MUSSELSHELL BASINS...EXPECT ONGOING FLOODING OF
MAIN STEM RIVERS AND SMALLER STREAMS AND CREEKS DUE TO CONTINUED
RUNOFF FROM RECENT AND EXPECTED HEAVY RAIN AND MOUNTAIN SNOW MELT.
FLOOD WARNINGS ARE IN EFFECT.

THE MISSOURI RIVER BELOW FORT PECK DAM WILL SEE A SUBSTANTIAL RISE
IN WATER LEVELS EARLY THIS WEEK DUE TO INCREASING AMOUNTS OF WATER
BEING RELEASED FROM THE FORT PECK RESERVOIR. A FLOOD WARNING IS
NOW IN EFFECT FOR THIS AREA.

WIDESPREAD HEAVY RAIN WILL CONTINUE TO IMPACT THE AREA TODAY
WHICH WILL MAINTAIN THE CURRENT FLOODING AND CREATE NEW FLOODING
IN SOME AREAS DEPENDING ON HOW MUCH RAIN FALLS.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 6 AM MDT WEDNESDAY FOR FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 7, 3:09 AM MST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
409 AM MDT TUE JUN 7 2011

MTZ016-017-059>061-081015-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
409 AM MDT TUE JUN 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

FLOODING CONTINUES ON SMALL STREAMS IN VALLEY AND PHILLIPS
COUNTIES...AND ALONG THE MILK RIVER FROM JUST BELOW SACO TO THE
CONFLUENCE WITH THE MISSOURI RIVER. NEW FLOODING IS EXPECTED ON
THE MILK RIVER NEAR DODSON TODAY OR TONIGHT.

FLOODING IS EXPECTED ON THE MISSOURI RIVER AS THE ARMY CORPS OF
ENGINEERS INCREASE RELEASES FROM FORT PECK RESERVOIR. THEREFORE A
FLOOD WARNING IS IN EFFECT ON THE MISSOURI RIVER FROM DOWNSTREAM
OF FORT PECK DAM THROUGH THE NORTH DAKOTA BORDER.

A STORM SYSTEM MOVING OVER THE AREA TODAY WILL BRING STRONG NORTH
TO NORTHEAST WINDS AND HEAVY RAINS. A LAKE WIND ADVISORY FOR FORT
PECK LAKE REMAINS IN EFFECT. THE WIDESPREAD RAIN IMPACTING THE
AREA TODAY WILL MAINTAIN THE CURRENT FLOODING AND CREATE NEW
FLOODING IN SOME AREAS DEPENDING ON HOW MUCH RAIN FALLS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FLOODING WILL PERSIST ON NUMEROUS STREAMS FOR THE FORESEEABLE
FUTURE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ021-022-081015-
PETROLEUM-GARFIELD-
409 AM MDT TUE JUN 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

FLOODING WILL CONTINUE ALONG THE MUSSELSHELL RIVER AND SOME SMALL
STREAMS THROUGH THE WEEK.

A STORM SYSTEM MOVING OVER THE AREA TODAY WILL BRING STRONG NORTH
WINDS AND HEAVY RAINS. A LAKE WIND ADVISORY FOR FORT PECK LAKE
REMAINS IN EFFECT. THE WIDESPREAD RAIN IMPACTING THE AREA TODAY WILL
MAINTAIN THE CURRENT FLOODING AND CREATE NEW FLOODING IN SOME
AREAS DEPENDING ON HOW MUCH RAIN FALLS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FLOODING WILL PERSIST ON NUMEROUS STREAMS FOR THE FORESEEABLE
FUTURE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ020-023-024-062-081015-
WESTERN ROOSEVELT-MCCONE-RICHLAND-EASTERN ROOSEVELT-
409 AM MDT TUE JUN 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

FLOODING IS EXPECTED ON THE MISSOURI RIVER AS THE ARMY CORPS OF
ENGINEERS INCREASE RELEASES FROM FORT PECK RESERVOIR. THEREFORE... A
FLOOD WARNING IS IN EFFECT ON THE MISSOURI RIVER FROM DOWNSTREAM
OF FORT PECK DAM THROUGH THE NORTH DAKOTA BORDER.

A STORM SYSTEM MOVING OVER THE AREA TODAY WILL BRING STRONG NORTHEAST
WINDS AND HEAVY RAINS. A LAKE WIND ADVISORY FOR FORT PECK LAKE
REMAINS IN EFFECT. THE WIDESPREAD RAIN IMPACTING THE AREA TODAY WILL
MAINTAIN THE CURRENT FLOODING AND CREATE NEW FLOODING IN SOME
AREAS DEPENDING ON HOW MUCH RAIN FALLS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FLOODING WILL CONTINUE ON THE MISSOURI RIVER FOR THE FORESEEABLE
FUTURE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ018-019-081015-
DANIELS-SHERIDAN-
409 AM MDT TUE JUN 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM MOVING OVER THE AREA TODAY WILL BRING STRONG
NORTHEAST WINDS AND HEAVY RAINS. A LAKE WIND ADVISORY FOR FORT
PECK LAKE REMAINS IN EFFECT. THE WIDESPREAD RAIN IMPACTING THE
AREA TODAY MAY CREATE NEW FLOODING IN SOME AREAS DEPENDING ON
HOW MUCH RAIN FALLS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ025>027-081015-
DAWSON-PRAIRIE-WIBAUX-
409 AM MDT TUE JUN 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM MOVING OVER THE AREA TODAY WILL BRING STRONG
WINDS AND THUNDERSTORMS...SOME MAY HAVE HEAVY RAIN. THE
WIDESPREAD RAIN IMPACTING THE AREA TODAY MAY CREATE NEW FLOODING
IN SOME AREAS DEPENDING ON HOW MUCH RAIN FALLS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 6, 11:30 PM MST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1230 AM MDT TUE JUN 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     HAIL             SW NASHUA               48.13N 106.36W
06/07/2011  E0.75 INCH       VALLEY             MT   TRAINED SPOTTER

            ESTIMATED 1/2 INCH TO 3/4 INCH HAIL. HEAVY RAIN WITH
            REDUCED VISIBILITY.

&&

RMORGAN
Local storm report, Jun 6, 11:39 PM MST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1239 AM MDT TUE JUN 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 AM     HAIL             9 SSW LUSTRE            48.26N 105.93W
06/07/2011  E0.88 INCH       VALLEY             MT   TRAINED SPOTTER

            NICKEL SIZED HAIL AND HEAVY RAIN. 0.40 INCH RAIN IN 15
            MINUTES.

&&

RMORGAN
Local storm report, Jun 6, 11:52 PM MST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1252 AM MDT TUE JUN 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 AM     HEAVY RAIN       SW NASHUA               48.13N 106.36W
06/07/2011  M0.50 INCH       VALLEY             MT   TRAINED SPOTTER

            1/2 INCH RAIN IN 20 MINUTES.

&&

RMORGAN
Special weather statement, Jun 7, 12:00 AM MST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
100 AM MDT TUE JUN 7 2011

MTZ019-070800-
SHERIDAN-
100 AM MDT TUE JUN 7 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN SHERIDAN COUNTY IN NORTHEAST MONTANA...

UNTIL 200 AM MDT/300 AM CDT/.

AT 1252 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF MEDICINE LAKE...MOVING NORTH
AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN THE ADVISORY INCLUDE...
   ANTELOPE...
   COMERTOWN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4854 10432 4858 10459 4901 10450 4901 10413
TIME...MOT...LOC 0700Z 192DEG 26KT 4865 10443

PROTON
WEATHER.GOV/GLASGOW
Local storm report, Jun 7, 12:07 AM MST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
107 AM MDT TUE JUN 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 AM     HAIL             13 NW BROCKTON          48.31N 105.08W
06/07/2011  U0.50 INCH       ROOSEVELT          MT   TRAINED SPOTTER

            HAIL UNKNOWN SIZE. TOO DARK TO SEE THE HAIL SIZE.

&&

RMORGAN
Local storm report, Jun 7, 1:13 AM MST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
213 AM MDT TUE JUN 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 AM     HAIL             ESE WESTBY              48.87N 104.05W
06/07/2011  E1.00 INCH       DIVIDE             ND   TRAINED SPOTTER

            QUARTER SIZED HAIL. HEAVY RAIN.

&&

RMORGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Sheridan

When
June 7, 3:22 AM MST to June 9, 1:43 PM MST
Where
Sheridan County, 3.38 mi S of Plentywood to 1.79 mi N of Antelope
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
48.731, -104.571

Runoff from a period of heavy rain resulted in flooding of the Big Muddy River.

Flood, Daniels

When
June 7, 3:45 PM MST to June 9, 7:49 PM MST
Where
Daniels County, 12.46 mi N of Peerless to 9.72 mi ENE of Peerless
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
48.979, -105.859

Runoff from a period of heavy rain resulted in flooding of the three forks of the Poplar River.

Flood, Valley

When
June 7, 3:45 PM MST to June 9, 1:43 PM MST
Where
Valley County, 9.28 mi ENE of Glasgow Intl Airport (Kggw) to 1.06 mi N of Nashua
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
48.272, -106.434

Runoff from a period of heavy rain resulted in flooding along Porcupine Creek.

Flood, Roosevelt

When
June 7, 3:45 PM MST to June 9, 7:49 PM MST
Where
Roosevelt County, 6.12 mi N of Froid to 4.42 mi WNW of Culbertson
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
48.419, -104.502

Runoff from a period of heavy rain resulted in flooding of mainly the Big Muddy River and smaller streams in the area.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323650, 323649, 323657, 323658.